|LETTER TO EDITOR
|Year : 2022 | Volume
| Issue : 6 | Page : 296-298
An extremely low dosage of baclofen-induced neurotoxicity in a patient with end-stage renal disease and parkinsonism
Chun-Lin Kuo1, Chih-Sung Liang2, Yueh-Feng Sung3, Chia-Kuang Tsai3
1 Department of General Medicine, Tri-Service General Hospital, Taipei, Taiwan
2 Department of Psychiatry, Beitou Branch, National Defense Medical Center, Tri-Service General Hospital, Taipei, Taiwan
3 Department of Neurology, National Defense Medical Center, Tri-Service General Hospital, Taipei, Taiwan
|Date of Submission||28-Jan-2021|
|Date of Decision||05-Feb-2021|
|Date of Acceptance||09-Feb-2021|
|Date of Web Publication||24-May-2021|
Dr. Chia-Kuang Tsai
Department of Neurology, Tri-Service General Hospital, 325, Sec. 2, Cheng-Gong Road, Taipei 11490
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kuo CL, Liang CS, Sung YF, Tsai CK. An extremely low dosage of baclofen-induced neurotoxicity in a patient with end-stage renal disease and parkinsonism. J Med Sci 2022;42:296-8
|How to cite this URL:|
Kuo CL, Liang CS, Sung YF, Tsai CK. An extremely low dosage of baclofen-induced neurotoxicity in a patient with end-stage renal disease and parkinsonism. J Med Sci [serial online] 2022 [cited 2023 Feb 7];42:296-8. Available from: https://www.jmedscindmc.com/text.asp?2022/42/6/296/316670
Baclofen is a gamma-aminobutyric acid derivative used for the treatment of muscle spasms or pain, intractable hiccups, and several movement disorders with predominant renal elimination. Many studies have emphasized the cautious use of baclofen in patients with chronic kidney disease (CKD), especially end-stage renal disease (ESRD) as it could lead to intoxication based on its metabolic mechanism. Despite the raised awareness, 18 patients treated with baclofen showed neurotoxicity in the last 10 years. The symptoms generally include altered mental status, hypotonia, areflexia, and even coma after exposure to 10–400 mg baclofen. These patients required 1–5 hemodialysis (HD) sessions to recover [Table 1].,,,,,,,,,,, Here, we present a patient with ESRD and Parkinsonism More Details suffering from extremely low dosage baclofen-induced neurotoxicity with distinct manifestations of dystonia.
|Table 1: Clinical characteristics of baclofen-induced neurotoxicity in patients with renal failure in recent 10 years|
Click here to view
A 58-year-old male with an intact mentality, Parkinsonism, and ESRD under maintenance HD presented at the emergency department (ED) due to agitation followed by poor response to external stimulations for a few hours. The physical examination showed a Glasgow coma score of seven, rigidity, and dystonia in all limbs, and diminishing light and deep-tendon reflexes (DTRs). Based on medical records, the patient visited the ED the day before for shortness of breath with possible acute pulmonary edema. He improved after emergency HD treatment. The discharge medications included newly prescribed baclofen (5 mg twice daily with 12 h intervals) for persistent hiccups noted during his last ED course. According to the family, the symptoms emerged 2 h after the second dosage of baclofen. Initial laboratory and radiologic examinations, including computed tomography of his brain, demonstrated unremarkable findings. Based on the clinical symptoms and medication history, baclofen-induced neurotoxicity was highly probable. Physicians discontinued the treatment with baclofen and arranged emergent intermittent HD sessions and admission. Magnetic resonance imaging and electroencephalography showed no significant results. We documented regained bilateral light reflexes, improved dystonia after the second HD session. Recovery of consciousness and normal reflexes were noted without obvious neurological sequelae after the third HD session.
The case demonstrates an adverse result in a patient with ESRD on maintenance HD having oral baclofen at a therapeutic dosage in the normal population. The daily therapeutic dosage of baclofen ranges between 5 and 60 mg. In general, baclofen intoxication is rarely seen in the normal population unless excessive dosage. In the other hand, the increased half-life of baclofen and the possibility of accumulation may easily induce toxicity in ESRD patients. However, there has been no standard dosage adjustment guideline of baclofen for this specific population until recently. El-Husseini et al. reported that the range of dosage of baclofen inducing toxicity among CKD patients was from 5 to 60 mg per day with a mean daily dosage of 20 mg. A recent large cohort study demonstrated that a daily dosage of baclofen exceeding 20 mg may increase the risk of hospitalization and encephalopathy incidence in the older CKD population. Despite these results, our patient presented baclofen-induced toxicity even with the low dosage of 10 mg total.
For patients with Parkinsonism, which may sometimes present non-motor symptoms, including intractable hiccups, the use of baclofen must be cautious, especially for patients with ESRD comorbidity. Nevertheless, we found that patients with baclofen-induced toxicity distinctly presented dystonia instead of classic hypotonia. Intermittent HD is the preferred modality for patients with severe baclofen poisoning. The required number of sessions remains; however, inconclusive.
In summary, physicians should always use baclofen with caution, even in an extremely low dosage, for patients with impaired renal function, especially ESRD. The distinct presentation of dystonia in patients with baclofen-induced toxicity should also be assessed in combination with Parkinsonism.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient has given his consent for his images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
El-Husseini A, Sabucedo A, Lamarche J, Courville C, Peguero A. Baclofen toxicity in patients with advanced nephropathy: Proposal for new labeling. Am J Nephrol 2011;34:491-5.
Mousavi SS, Mousavi MB, Motemednia F. Baclofen-induced encephalopathy in patient with end stage renal disease: Two case reports. Indian J Nephrol 2012;22:210-2.
] [Full text]
Lee J, Shin HS, Jung YS, Rim H. Two cases of baclofen-induced encephalopathy in hemodialysis and peritoneal dialysis patients. Ren Fail 2013;35:860-2.
Roberts JK, Westphal S, Sparks MA. Iatrogenic baclofen neurotoxicity in ESRD: Recognition and management. Semin Dial 2015;28:525-9.
Ijaz M, Tariq H, Kashif M, Marquez JG. Encephalopathy and hypotonia due to baclofen toxicity in a patient with end-stage renal disease. Am J Case Rep 2015;16:232-5.
Meillier A, Heller C, Patel S. Baclofen-induced encephalopathy in end stage renal Disease. Case Rep Med 2015;2015:203936.
Radhakrishnan H. Baclofen-induced neurotoxicity in a patient with end-stage renal disease. Saudi J Kidney Dis Transpl 2016;27:595.
] [Full text]
Porter LM, Merrick SS, Katz KD. Baclofen toxicity in a patient with hemodialysis-dependent end-stage renal disease. J Emerg Med 2017;52:e99-e100.
Wolf E, Kothari NR, Roberts JK, Sparks MA. Baclofen toxicity in kidney disease. Am J Kidney Dis 2018;71:275-80.
Khazneh E, Shamlawi A, Jebrin K, Hamdan Z, Sawalmeh O. Single-dose baclofen-induced neurotoxicity in a patient with end stage renal disease: Case report. BMC Nephrol 2018;19:352.
Pathak LK, Athavale A, Martinez I. Baclofen-induced toxicity in renal disease with neurotoxicity and skin rash. Proc (Bayl Univ Med Cent) 2019;32:425-6.
Riaz MF, Andrabi SA, Weerasinghe A, Handoo M, Jain S. Short-term use of baclofen leading to delirium in a patient with end stage renal disease receiving hemodialysis. Cureus 2020;12:e9778.
Bassilios N, Launay-Vacher V, Mercadal L, Deray G. Baclofen neurotoxicity correction of unerotoxicity] in a chronic haemodialysis patient. Nephrol Dial Transplant 2000;15:715-6.
Muanda FT, Weir MA, Bathini L, Blake PG, Chauvin K, Dixon SN, et al
. Association of baclofen with encephalopathy in patients with chronic kidney disease. JAMA 2019;322:1987-95.
Harbord N. Common toxidromes and the role of extracorporeal detoxification. Adv Chronic Kidney Dis 2020;27:11-7.